Iatrogenic Cushing syndrome due to nasal steroid drops

Eur J Pediatr. 2012 Apr;171(4):735-6. doi: 10.1007/s00431-011-1645-9. Epub 2011 Dec 28.

Abstract

Iatrogenic Cushing syndrome may occur as an undesirable outcome of high-dose glucocorticoids treatments. This may also cause hypothalamus-hypophysis-adrenal axis suppression. While this situation may be caused more frequently with oral and topical glucocorticoid therapy, iatrogenic Cushing syndrome in childhood, caused by steroid-containing nasal drops, is a rare event. Hereby, we present a baby who developed iatrogenic Cushing syndrome induced by long-term use of steroid-containing nasal drops for choanal atresia. In conclusion, the serious side effects of the nasal drops should have been explained to the family, and their long-term use should have been refrained.

Publication types

  • Case Reports

MeSH terms

  • Administration, Intranasal
  • Cushing Syndrome / chemically induced*
  • Dexamethasone / administration & dosage
  • Dexamethasone / adverse effects
  • Dexamethasone / analogs & derivatives*
  • Glucocorticoids / administration & dosage
  • Glucocorticoids / adverse effects*
  • Humans
  • Iatrogenic Disease
  • Infant
  • Male

Substances

  • Glucocorticoids
  • dexamethasone 21-phosphate
  • Dexamethasone